Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Severe side effects after taking metormin, glimpride. Is this normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6596 Questions
I'm 54 yrs. Started 4 mg. Glimpride 1 mo. ago. along with 17 yrs. of 2000 mg.Metformin. 2 weeks ago my Dr. stopped metformin altogether since I've struggled with IBS. Started have Hot flashes right away with the changes in my Meds. Chill easily also. My Dr. put me back on only 1000mg. of Metformin which helped me with the constipation I was experiencing once off the Med.. The past week or so.... I started having reactions like blurred vision, my Visions seems off... cold...numbness in feet and fingers . disoriented, hard to concentrate, anxious...Not feeling my self for about a week now. I do take spironolaction for 15 yrs. now. My sugars are still over 200 after eating depending on what I eat and amount. With Glimpride are these normal side effects? Should I stop this med.? Any other Meds. I can try..I've also been on Victoza for about a yr now. That seems to be Ok with me. Plus I lost wt. on it and It helps keep my wt. down....Great stuff. Thank you, XXXXXX
Forgot to mention to the Dr. I'm also on 20 mg. Pravastatin
Posted Fri, 17 May 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 5 hours later
Thanks for the query.
GLIMMIPRIDE consumption primarily causes gastrointestinal side effects like nausea and upset stomach.
The symptoms like chills,cold sweat medication can cause low blood sugar (hypoglycemia). This effect may occur if you do not consume enough calories (from food, juices, fruit, etc.). The symptoms include chills, cold sweat, blurred vision, dizziness, drowsiness, weakness, headache, disorientation,tingling of the hands or feet are suggestive of hypoglycemia.
Whenever you experience these symptoms,i advise you to check your blood sugar levels at that particular time,to confirm this suspicion.
Since you are using METFORMIN for past so many years there may be associated deficiency of VIT B 12 and FOLATE.You must take some supplement of these after talking o your doctor.Deficiency of VIT B 12 and FOLATE can result in high levels of HOMOCYSTEINE in blood which is an independent marker of risk for cardiovascular diseases.
I advise you for the following...
...keep taking GLIMMIPRIDE but take proper meals.
...take small meals but more number of times
...must take some VIT B 12 and FOLATE 
...must do regular aerobic exercises for 45 minutes a day.
...must make all efforts to keep your blood sugar levels in normal range.
...carry on with VICTOZA and PRAVASTATIN.

 I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Severe side effects after taking metormin, glimpride. Is this normal? 40 hours later
Hi Dr., I know the hot flashes are not from low blood sugars. I've checked my sugar when having them and I'm around 150. My Dr. took me off Glimpride yesterday since I told her I don't feel good while taking them. So now I'm just left taking Victoza at the highest dose and 1000 mg Metformin. I was already taking these Meds. before glimpride, so I know my #'s are going to remain high. She told me there's really no more she can do other then put me on insulin if I don't watch my carbs and lower my #'s. Would you recommend any meds. I can discuss with my Dr. to add to this plan. I really dread going on insulin. Thank you for the infor. on the B-12 and Folate. I sent over by my e-mail that I did not receive and answer form you yet. Sorry, I though your answer would show up in my inbox. I kept this in my book marker and that is how I seen that you had already sent me an answer. Thank- You, XXXXXX
Answered by Dr. Pavan Kumar Gupta 7 hours later
The most important part of treating diabetes is to keep your blood sugar levels in normal range.You must clearly be aware of long term consequences of having uncontrolled levels of blood sugar.
Keeping this in view,you should agree to take injection insulin.
Your apprehension towards insulin is just an initial fear which would go away,once you start taking them.However you can do one thing.
Either you start a low dose of GLIMMIPRIDE,like 2 mg twice daily or you may even start GLICLAZIDE in the dose of 40-80 mg twice daily or even a sustained preparation like DIAMICRON.
If you are able to tolerate the low dose of these drugs,then the dose may be increased later on.But if you are unable to tolerate even small dose of GLIMMIPRIDE OR GLICLAZIDE,then the only option would be injection insulin.
Try doing it.Discuss with your doctor about it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor